Blood Pressure Home > Coreg and Weight Gain
Side effects may occur with the use of Coreg, and weight gain is commonly reported. Whether this is actually caused by the medicine or by other factors, however, is unknown. Rapid weight gain should be reported to your healthcare provider, as this may be a sign of congestive heart failure. If you experience gradual weight gain with this drug, try eating a heart-healthy diet and exercising regularly.
Side effects are possible with Coreg® (carvedilol), and weight gain is often reported. This data comes from clinical trials where the drug was studied extensively and side effects were documented.
Whether Coreg actually causes weight gain, however, is not known. Several factors determine if a person will gain weight while taking this drug, including a person's medical condition and its severity. For example, in people with severe heart failure who took Coreg, weight gain was seen in up to 12 percent of people. In a similar group of people taking a placebo (a "sugar pill" with no active ingredients), weight gain was almost as common (in up to 11 percent of people). Weight gain was not a reported side effect in people taking the drug for high blood pressure (hypertension).
One important point to keep in mind related to Coreg and weight gain is that all beta blockers, including Coreg, may make congestive heart failure worse or, in some cases, even cause it. In fact, for years, it was thought that people with heart failure should never take beta blockers. Now, it is known that beta blockers are an important treatment for many people with heart failure. In some people, however, beta blockers may make it worse.
If you are noticing a gradual weight gain while taking Coreg, there are some things that you can do. Suggestions include:
- Eat a heart-healthy diet that includes:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts
- Few saturated fats, trans fats, cholesterol, sodium (salt), and added sugars
- Participate in regular physical activity for at least 30 minutes a day on most days of the week
- Limit your intake of alcohol.
If the weight gain continues, talk to your healthcare provider. He or she can recommend other lifestyle choices or may switch you to another medicine.
(Click BMI Calculator to see if your weight is within a healthy range.)